South Carolina, 2015Damaging Winds in South Carolina, September 4, 2015
September 4, 2015 · NWS CHS · 6 events in 2 counties and zones
Scattered to numerous thunderstorms developed in the afternoon hours in a summer-like airmass across southeast South Carolina. A few of these storms interacted with the sea breeze and became severe, producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed in the afternoon hours in a summer-like airmass across southeast South Carolina. A few of these storms interacted with the sea breeze and became severe, producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 4, 2:31 PM EST, 39 minutes earlier.
Area forecast discussion, Sep 4, 2:31 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EDT FRI SEP 4 2015
.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL PERSIST ACROSS THE REGION THROUGH
TONIGHT. A WEAK COLD FRONT WILL PUSH INTO THE AREA SATURDAY AND
STALL SOUTH OF THE REGION THROUGH TUESDAY BEFORE DISSIPATING.
ATLANTIC HIGH PRESSURE WILL REBUILD FOR THE MIDDLE AND LATTER PART
OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
REST OF THE AFTERNOON...QUITE A FEW SHOWERS AND THUNDERSTORMS ARE
DEVELOPING AND WILL CONTINUE TO DO SO INTO THE EVENING. SOME AREAS
ACROSS THE TRI-COUNTY HAVE SEEN DEW POINTS MIX OUT INTO THE UPPER
60S AND UPDRAFTS ARE STRUGGLING IN THESE AREAS. FURTHER TO THE WEST
THERE HAVE A BEEN A FEW BRIEF STRONGER UPDRAFTS LOFTING 60-65 DBZ
CORES INTO THE 20-25 KFT RANGE. HOWEVER...THE STORMS ARE VERY
SHORTLIVED AND NONE OF THE STORMS HAVE BECOME EVEN MARGINALLY
SEVERE. WE COULD STILL SEE A COUPLE STRONGER STORMS...BUT MOST WILL
REMAIN ON THE WEAKER SIDE.
TONIGHT...THE ANOMALOUS UPPER PATTERN WILL CONTINUE TO FEATURE A
WEST TO EAST ORIENTED UPPER TROUGH EXTENDING IN FROM THE CENTRAL
ATLANTIC AND A UPPER ANTICYCLONE CENTERED OVER NEW ENGLAND. AT THE
SURFACE...A 1025 MB HIGH WILL STEADILY BUILD ACROSS NEW ENGLAND AND
PUSH A BACK DOOR COLD FRONT TOWARD THE AREA LATE. IN RESPONSE THE
PREVAILING LOW LEVEL FLOW WILL TURN MORE NORTHEASTERLY...MAINLY
CLOSER TO SUNRISE. AS THE FRONT GETS INTO THE NORTHERN TIER OF THE
FORECAST AREA...MODELS INDICATE SOME DEGREE OF SHOWER/THUNDERSTORM
ACTIVITY COMING ALONG WITH IT. HAVE MAINTAINED THE SLIGHT CHANCE
POPS WITH AN AREA OF CHANCE POPS ACROSS THE SOUTH CAROLINA COASTAL
WATERS. LOWS WILL BE SIMILAR TO THE LAST FEW NIGHTS...WITH
TEMPERATURES FALLING GENERALLY INTO THE MID 70S AWAY FROM THE
IMMEDIATE COAST. THERE IS SOME LOW END POTENTIAL FOR SHALLOW GROUND
FOG...BUT CHANCES ARE TOO LOW TO INCLUDE IN THE FORECAST.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE REGION WILL REMAIN IN A VERY WEAK FLOW PATTER THROUGH THE
PERIOD. IN GENERAL...A DEEP LAYER TROUGH OF LOW PRESSURE WILL BE
NEAR OR JUST SOUTH OF THE AREA...WHILE A DEEP LAYER OF HIGHER
PRESSURE WILL RESIDE WELL NORTH OVER THE MID ATLANTIC AND
NORTHEAST STATES.
SATURDAY...THE HIGH PRESSURE NORTH OF THE REGION WILL BUILD JUST
ENOUGH TO PUSH A WEAK BACKDOOR FRONT THROUGH THE REGION. A SWATH OF
DEEP LAYER MOISTURE MOVES DOWN WITH THIS FEATURE FROM THE
NORTH...WHICH SHOULD RESULT IN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. NO STRONG UPPER FORCING...THUS MOST OF THE FORCING
WILL BE DUE TO LOW LEVEL CONVERGENCE FROM THE COLD FRONT AND SEA
BREEZE. THE BEST CHANCES FOR PRECIP WILL BE OVER THE SOUTHERN AREA
WHERE THE CONVERGENCE AND MOISTURE WILL BE BEST. LOW LEVEL WINDS WILL
BE NORTHEAST...WHICH ALONG WITH CLOUD COVER...SHOULD HELP KEEP HIGH
TEMPS NEAR NORMAL IN THE UPPER 80S TO NEAR 90. MOST CONVECTION
SHOULD DIMINISH DURING THE EVENING WITH LOWS IN THE LOWER 70S.
SUNDAY AND MONDAY...THE WEAK FRONT IS EXPECTED TO STALL JUST SOUTH
OF THE REGION. OVERALL...HIGHER PRESSURE WILL CONTINUE OVER THE MID
ATLANTIC AND LOWER PRESSURE JUST SOUTH OF THE REGION. THIS WILL
SETUP LOW LEVEL NORTHEAST FLOW...SLIGHTLY WEAKER THAN SATURDAY.
GLOBAL MODELS SHOW BETTER DEEP LAYER MOISTURE DURING THIS PERIOD
THAN THE NAM...WHICH ACTUALLY INDICATES VERY LITTLE PRECIPITATION.
FOR NOW...WENT CLOSER TO GLOBAL SOLUTIONS...WHICH WAS ALSO CLOSER TO
PREVIOUS FORECAST OF CHANCE POPS FOR THE AFTERNOON. HIGHS A TAD
COOLER...IN THE MID TO UPPER 80S. BY SUNDAY NIGHT...MOST CONVECTION
SHOULD DIE DOWN...WITH BETTER CHANCES OVER THE ATLANTIC WATERS. LOWS
IN THE LOWER 70S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE CLOSED UPPER LOW OVER THE SOUTHEAST UNITED STATES WILL GRADUALLY
WEAKEN THOUGH A BROAD UPPER TROUGH WILL LIKELY PERSIST FOR MUCH OF
THE PERIOD. BERMUDA HIGH PRESSURE WILL SETTLE IN...BRINGING A RETURN
TO SOUTHERLY FLOW OVER THE AREA AND SLIGHTLY ABOVE NORMAL
TEMPERATURES. PRECIPITATION WILL FOLLOW A TYPICAL SUMMER REGIME WITH
SCATTERED CONVECTION DURING THE DAY OVER LAND AREAS AND ISOLATED TO
SCATTERED STORMS OVER THE WATERS AT NIGHT.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT KCHS AND KSAV THROUGH
18Z SATURDAY. THE BIGGEST NEAR TERM CONCERN IS FOR THUNDERSTORMS
OVER THE NEXT COUPLE OF HOURS. THE BEST CHANCE FOR IMPACTS IS AT
KSAV WHERE THE BEST COVERAGE ALONG COASTAL CHATHAM COUNTY IS
ONGOING. NOT CONFIDENT OF THE TERMINAL TAKING A DIRECT HIT...BUT
HAVE ADDED VCTS THROUGH 20Z. AT KCHS...THE DEW POINT HAS MIXED OUT
AND COVERAGE ISN/T AS CLOSE BY. THE RISK FOR SHOWERS AND
THUNDERSTORMS AT THE TERMINAL WILL DIMINISH LATE THIS AFTERNOON
AND THIS EVENING. OVERNIGHT...HIGH PRESSURE WILL BUILD IN FROM THE
NORTH AND PUSH A BACK DOOR COLD FRONT THROUGH THE AREA. WINDS WILL
TURN MORE NORTHEASTERLY AND WE COULD SEE A FEW SHOWERS DEVELOP
LATE TONIGHT FROM NORTH TO SOUTH AS THE FRONT DROPS IN. HAVE NOT
INCLUDED ANY MENTION OF SHOWERS YET...AS CONFIDENCE IS TOO LOW.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL DOMINATE THROUGH
EARLY NEXT WEEK. SCATTERED MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS EACH DAY WITH BRIEF FLIGHT RESTRICTIONS POSSIBLE
WITHIN ANY STORMS. LOW LEVEL NORTHEAST FLOW OF GENERALLY 10-15 KTS
THROUGH SUNDAY...BECOMING LIGHTER AND MORE EASTERLY MONDAY AND
INTO TUESDAY.
&&
.MARINE...
TONIGHT...THE WEAK PRESSURE PATTERN WILL LINGER THROUGH THE FIRST
PART OF THE OVERNIGHT. THEN LATE IN THE PERIOD...HIGH PRESSURE WILL
BUILD IN FROM THE NORTH AND PUSH A BACK DOOR COLD FRONT INTO THE
AREA. THE PREVAILING LOW LEVEL FLOW ILL BECOME MORE NORTHEASTERLY
WITH A MODEST SURGE INTO THE 10-15 KT RANGE FOR THE CHARLESTON
COUNTY WATERS. ELSEWHERE...WINDS WILL BE 5-10 KT. SEAS WILL
GENERALLY BE 1 FT...EXCEPT UP TO 2 FT IN THE OUTER REACHES OF THE
OUTER GEORGIA WATERS.
NO HIGHLIGHTS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.
A WEAK COLD FRONT WILL PUSH THROUGH THE AREA SATURDAY AS HIGH
PRESSURE BUILDS OVER THE MID ATLANTIC. THIS WILL PRODUCE NORTHEAST
WINDS 10-15 KT WITH SLIGHTLY BUILDING SEAS. THE NORTHEAST FLOW
CONTINUES THROUGH EARLY MONDAY WITH MAINLY DAYTIME COASTAL
ENHANCEMENTS WITH THE SEA BREEZE.
BY LATER MONDAY AND TUESDAY...THE FLOW BEGINS TO WEAKEN AND VEER TO
MORE EASTERLY AS HIGH PRESSURE SETTLES SOUTHWARD...CLOSER TO THE
MARINE AREA.
WEDNESDAY...ATLANTIC HIGH PRESSURE REBUILDS SOUTH AND EAST OF
THE WATERS...VEERING WINDS TO SOUTH-SOUTHWEST
TYPICAL SCATTERED MAINLY NIGHT AND MORNING SHOWERS AND THUNDERSTORMS
EXPECTED THROUGH EARLY TO MID NEXT WEEK.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...BSH
SHORT TERM...RFM
LONG TERM...JRL
AVIATION...BSH
MARINE...BSH/RFM
Hazardous weather outlook, Sep 4, 2:46 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
346 AM EDT FRI SEP 4 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-051100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
346 AM EDT FRI SEP 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 4, 2:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT FRI SEP 4 2015
SCZ050-052-042030-
CHARLESTON SC-TIDAL BERKELEY SC-
329 PM EDT FRI SEP 4 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
UNTIL 430 PM EDT...
AT 329 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SHADOWMOSS TO NEAR JAMES
ISLAND COUNTY PARK...AND MOVING SOUTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WEST ASHLEY...NORTH CHARLESTON...DOWNTOWN CHARLESTON...I-26/I-526
INTERCHANGE...HOLLYWOOD...FOLLY BEACH...RAVENEL AND KIAWAH ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3271 7988 3261 8009 3283 8023 3282 8015
3285 8018 3290 8000 3280 7992 3278 7992
3279 7991 3276 7992 3276 7988 3274 7988
3274 7990 3273 7988 3274 7987 3273 7987
TIME...MOT...LOC 1929Z 057DEG 14KT 3285 8005 3276 7996Special weather statement, Sep 4, 3:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT FRI SEP 4 2015
SCZ050-042030-
CHARLESTON SC-
400 PM EDT FRI SEP 4 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
UNTIL 430 PM EDT...
AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DELEMAR CROSSROADS TO
NEAR JOHNS ISLAND...AND MOVING SOUTHWEST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...HOLLYWOOD...RAVENEL...MEGGETT...JAMES ISLAND COUNTY
PARK...JOHNS ISLAND...YONGES ISLAND AND BEARS BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3259 8025 3281 8039 3284 8025 3282 8017
3282 8015 3283 8015 3272 7993
TIME...MOT...LOC 2000Z 060DEG 6KT 3284 8023 3272 8004Thunderstorm Wind, Beaufort
- When
- September 4, 3:10 PM EST to 3:15 PM EST
- Where
- Beaufort County, 1.17 mi E of Coosaw
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.530, -80.750
Beaufort County Emergency Management conducted a storm survey and found that a thunderstorm downburst occurred along Seabook Road near Highway 21. Ten large water oaks were blown over or snapped off on Seabrook Road. Another tree was blown down on Highway 21 near Stuart Point Road. The magnitude and extent of the damage was consistent with straight line winds estimated to be around 70 miles per hour.
Thunderstorm Wind, Jasper
- When
- September 4, 3:25 PM EST to 3:26 PM EST
- Where
- Jasper County, Grays
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.670, -81.020
Jasper County law enforcement reported several trees down on Heritage Road.
Thunderstorm Wind, Jasper
- When
- September 4, 4:00 PM EST to 4:01 PM EST
- Where
- Jasper County, Tarboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.530, -81.150
South Carolina Highway Patrol reported a tree down at Highway 321 and Tarboro Road.
Thunderstorm Wind, Jasper
- When
- September 4, 4:05 PM EST to 4:06 PM EST
- Where
- Jasper County, 2.71 mi WNW of Ricetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.540, -81.010
South Carolina Highway Patrol reported a tree down at the intersection of Highway 278 and Calf Pen Bay Road.
Thunderstorm Wind, Jasper
- When
- September 4, 4:05 PM EST to 4:06 PM EST
- Where
- Jasper County, 0.58 mi E of Gillisonville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.600, -80.990
South Carolina Highway Patrol reported several trees down on Morgandollar Road.
Thunderstorm Wind, Jasper
- When
- September 4, 4:10 PM EST to 4:11 PM EST
- Where
- Jasper County, 1.17 mi W of Ridgeland Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.500, -81.020
South Carolina Highway Patrol reported a tree down near Tarboro Road and Malphrus Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Florida, September 4, 2015$252,000 · 2 events
- Hail and Damaging Winds in Illinois, September 4, 2015$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, September 4, 2015$105,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Ohio, September 4, 2015$48,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Ohio, September 4, 2015$30,000 · 1 in hail · 16 events
- Damaging Wind in Illinois, September 4, 2015$60,000 · 63 kt wind · 1 event
- Damaging Winds in Pennsylvania, September 4, 2015$46,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, September 4, 2015$37,000 · 1 in hail · 5 events
- Damaging Wind in Nebraska, September 4, 2015$40,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Virginia, September 4, 2015$19,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Florida, September 4, 2015$25,000 · 0.88 in hail · 5 events
- Hail and Damaging Winds in North Carolina, September 4, 20151 injured · $3,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602252, 602253, 602254, 602255, 602257, 602258.